Hail, Keokuk
- When
- August 13, 4:35 PM CST
- Where
- Keokuk County, What Cheer
- Measured
- 0.75 in hail
- Reported by
- INSURANCE COMPANY
- Coordinates
- 41.400, -92.367
Penny size hail was reported at an insurance office.
An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a low level jet to initiate a squall line in a near tropical atmosphere across western and central Iowa. The squall line moved quickly into southeast Iowa and northern Missouri before dissipating. Numerous reports of pea size hail and non severe winds of 39 to 43 knots (45 to 50 mph) were received. The severe events were sporatic in nature and were mainly wind from likely downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT SUN AUG 13 2006 .SYNOPSIS... THE WELL ADVERTISED COLD FRONT HAS NOW REACHED THE NORTHWEST CORNER OF IOWA AS OF 2 PM. ELEVATED STORMS THAT FORMED OVERNIGHT...ARE CONTINUING TO DEVELOP AND MOVE NORTHEAST AHEAD OF THE COLD FRONT. THIS ACTIVITY IS GRADUALLY BECOMING SURFACE BASED ON ITS OUTFLOW...WHICH IS ROUGHLY ALONG A LINE FROM WATERLOO...TO LAMONI...TO NORTHEAST KANSAS. PLENTY OF CAPE EXISTS SOUTHEAST OF THIS BOUNDARY...WITH THE BEST INSTABILITY IMPACTING SOUTH CENTRAL IOWA. A LARGE AND STRONG SHORT WAVE TROF IS MOVING EAST THROUGH THE NORTHERN PLAINS RIGHT NOW...WHICH IS AIDING THE ELEVATED CONVECTION. MODELS TRY TO BLOW UP NEW STORMS ON THE ACTUAL COLD FRONT THIS AFTERNOON AND EVENING...BUT WE FEEL ANY SIGNIFICANT ACTIVITY WILL BE ALONG THE STORM OUTFLOW BOUNDARY EAST OF THE FRONT. && .SHORT TERM...TONIGHT AND MONDAY... THE THUNDERSTORM EVENT APPEARS TO FALL DIRECTLY IN THE 00 TO 12Z TIME FRAME. WE HAVE CARRIED HIGH POPS FOR THIS PERIOD FOR SEVERAL DAYS...AND WE WONT DROP THEM NOW...SO 70 TO 90 PERCENT WILL STAND. THE MAIN CHANGE IN OUR FORECAST IN COMPARISON TO MODEL PERFORMANCE WILL BE THE TIMING OF THE EVENT. SINCE IT APPEARS DEEP CONVECTION WILL BE MOST PRONOUNCED ON THE STORM OUTFLOW AHEAD OF THE FRONT...IT SHOULD ENTER AND LEAVE THE CWA EARLIER THAN FORECAST BY ANY MODEL. THIS MAINLY WILL BRING THE MATURE STAGE INTO THE CWA FARTHER BEFORE DISSIPATING...RESULTING IN STRONGER MORE WIDESPREAD STORMS...AND SOMEWHAT HEAVIER RAINS. SEVERE CONVECTIONS STILL APPEARS LIMITED DUE TO HIGH FREEZING LEVELS...AND LIMITED CAPE...BUT SOME STRONG WIND GUSTS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTHWEST WHERE INSTABILITY WILL BE GREATEST. RAINFALL LOOKS TO BE ON THE ORDER OF A HALF TO 1 INCH IN MOST LOCATIONS WEST OF THE MISSISSIPPI...AND A QUARTER TO HALF INCH EAST. BY MONDAY MORNING...THE STORMS SHOULD RAPIDLY MOVE OUT IN THE EAST...WITH BREEZY AND PLEASANT CONDITIONS LASTING THE REMAINDER OF THE DAY AS CANADIAN HIGH PRESSURE MOVES IN. ...ERVIN... && .LONG TERM...MONDAY NIGHT THROUGH SUNDAY SURFACE HIGH PRESSURE SETTLES INTO THE AREA MONDAY NIGHT INTO WEDNESDAY. PLENTIFUL AUGUST SUNSHINE SHOULD HELP PUSH DAYTIME TEMPS AT OR ABOVE GUIDANCE VALUES. THIS DRY PATTERN HOLDS UNTIL UPPER LEVEL FLOW BECOMES ZONAL LATER IN THE WEEK. GFS...ECM AND UMMET IN FAIR AGREEMENT AND INDICATE AN UPPER LEVEL TROUGH PASSAGE THURSDAY. WITH ADEQUATE MOISTURE IN PLACE...HAVE UPPED POPS A BIT THURSDAY NIGHT-FRIDAY. THE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM SLOWLY MOVES THROUGH THE AREA FRIDAY INTO EARLY SATURDAY. A SECOND TROUGH IS PROGGED INTO THE UPPER MIDWEST SUNDAY...SO PRECIP CHANCES WILL PERSIST THROUGH THE WEEKEND. WOLF .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 556 AM CDT SUN AUG 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 556 AM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL IOWA THIS AFTERNOON. THE STORMS SHOULD EVOLVE INTO A LINE AND MOVE QUICKLY EAST ACROSS THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS COULD BE SEVERE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WINDS AROUND 60 MPH. THE AREA AT RISK IS ALONG AND WEST OF A LINE FROM DUBUQUE...TO MUSCATINE...TO BURLINGTON. THE STORMS SHOULD WEAKEN OVERNIGHT... BUT WILL REMAIN CAPABLE OF PRODUCING STRONG GUSTY WINDS OF 40 TO 50 MPH EAST OF THE MISSISSIPPI RIVER. HEAVY RAIN IS ANOTHER THREAT WITH THIS LINE OF STORMS. VERY HIGH RAINFALL RATES COULD RESULT IN FLOODING OF SOME SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED AREAS. THE QUICK MOVEMENT OF THE LINE OF STORMS SHOULD PRECLUDE WIDESPREAD EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STORMS MAY LINGER THROUGH DAYBREAK OVER PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS. ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF THE MISSISSIPPI RIVER.
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at an insurance office.
Sheriff department reported power lines down on county route V56.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528006, 5528198.